A 13% incidence of hepatitis was observed among 54 cases of multibacillary leprosy treated daily with the three-drug combination of dapsone,rifampin, and a thioamide (ethionamide or prothioamide). No hepatitis was observed among 109 cases of paucibacillary leprosy treated daily with the two-drug combination of dapsone and rifampin. Symptoms were jaundice in five cases and nausea plus vomiting associated with a significant increase of transaminase levels in two cases. In five cases, the symptoms appeared during the first two months of therapy and in two cases, later. Discontinuing treatment with rifampin and the thioamide but not dapsone resulted in recovery. When rifampin was resumed without the thioamide, the hepatitis did not recur. Viral etiology could be eliminated in six cases. Neither sex, age, weight nor the fact that the patient was a new case or a relapse case appeared to be a contributing factor. Hepatotoxicity caused by administration of a thioamide might have been potentiated by the concurrent administration of rifampin.
|Original language||English (US)|
|Number of pages||5|
|Journal||International Journal of Leprosy|
|State||Published - Dec 1 1983|
ASJC Scopus subject areas